Alert archive / Kansas / Flash Flood Watches in 2017

Flash Flood Watch 2, NWS Goodland, KS

July 29, 20175 counties in Kansas; Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood watch at Jul 29, 2017, 3:52 AM MDT for 5 counties in Kansas; Cheyenne County, Kit Carson County, Colorado. It took effect at Jul 29, 2017, 12:00 PM MDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2017, 3:52 AM MDT (09:52 UTC)
In effect from
Jul 29, 2017, 12:00 PM MDT
Expired
Jul 30, 2017, 6:00 AM MDT
In force
18 hr
Issued by
NWS Goodland, KS
Flood severity
None

Counties Cheyenne County, CO, Kit Carson County, CO, Greeley County, KS, Logan County, KS, Sherman County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 54 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 9.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2171 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

908 
WGUS63 KGLD 290952
FFAGLD

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Goodland KS
352 AM MDT Sat Jul 29 2017

...Very heavy rainfall could cause flash flooding across portions
of east central Colorado and northwest Kansas from this afternoon
into tonight...

.A very moist air mass is in place across the area. This will
allow numerous thunderstorms to develop and move across the
region. The slow movement of these thunderstorms will allow a
large amount of rain to occur in a short time. This will bring an
increased threat of flash flooding to portions of the area.

COZ091-092-KSZ013-027-028-041-042-291800-
/O.NEW.KGLD.FF.A.0002.170729T1800Z-170730T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson County-Cheyenne County-Sherman-Wallace-Logan-Greeley-
Wichita-
Including the cities of Burlington, Arapahoe, Cheyenne Wells, 
Goodland, Sharon Springs, Oakley, Tribune, and Leoti
352 AM MDT Sat Jul 29 2017 /452 AM CDT Sat Jul 29 2017/

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY
THROUGH LATE TONIGHT...

The National Weather Service in Goodland has issued a

* Flash Flood Watch for portions of east central Colorado and 
  Kansas, including the following areas, in east central 
  Colorado, Cheyenne County and Kit Carson County. In Kansas, 
  Greeley, Logan, Sherman, Wallace, and Wichita. 

* From noon MDT /1 PM CDT/ today through late tonight

* Thunderstorms capable of producing very heavy rainfall in a 
  short time are expected across the watch area.

* Flash flooding can create dangerous travel conditions on area 
  roads. Turn around...dont drown! 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that additional rainfall may result in
flash flooding. Flash flooding is a very dangerous situation.
Monitor later forecasts and be prepared to move quickly to higher
ground should flash flooding occur.

&&

$$
3 follow-up statements
065 
WGUS63 KGLD 291839
FFAGLD

Flood Watch
National Weather Service Goodland KS
1239 PM MDT Sat Jul 29 2017

...Very heavy rainfall could cause flash flooding across portions
of east central Colorado and northwest Kansas from this afternoon
into tonight...

.A very moist air mass is in place across the area. This will
allow numerous thunderstorms to develop and move across the
region. The slow movement of these thunderstorms will allow a
large amount of rain to occur in a short time. This will bring an
increased threat of flash flooding to portions of the area.

COZ091-092-KSZ013-027-028-041-042-300300-
/O.CON.KGLD.FF.A.0002.000000T0000Z-170730T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson County-Cheyenne County-Sherman-Wallace-Logan-Greeley-
Wichita-
Including the cities of Burlington, Arapahoe, Cheyenne Wells, 
Goodland, Sharon Springs, Oakley, Tribune, and Leoti
1239 PM MDT Sat Jul 29 2017 /139 PM CDT Sat Jul 29 2017/

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Portions of east central Colorado and Kansas, including the 
  following areas, in east central Colorado, Cheyenne County and 
  Kit Carson County. In Kansas, Greeley, Logan, Sherman, 
  Wallace, and Wichita. 

* Through late tonight

* Thunderstorms capable of producing very heavy rainfall in a 
  short time are expected across the watch area. 

* Flash flooding can create dangerous travel conditions on area 
  roads. Turn around...dont drown! 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that additional rainfall may result in
flash flooding. Flash flooding is a very dangerous situation.
Monitor later forecasts and be prepared to move quickly to higher
ground should flash flooding occur.

&&

$$
402 
WGUS63 KGLD 300149
FFAGLD

Flood Watch
National Weather Service Goodland KS
749 PM MDT Sat Jul 29 2017

...FLASH FLOODING POSSIBLE THROUGH SUNDAY MORNING...

.Thunderstorms will increase in coverage this evening, with
widespread showers and thunderstorms late tonight through Sunday
morning. The slow movement of these thunderstorms will allow a 
large amount of rain to occur in a short time. This will bring an 
increased threat of flash flooding to portions of the area.

COZ091-092-KSZ013-027-028-041-042-301200-
/O.CON.KGLD.FF.A.0002.000000T0000Z-170730T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson County-Cheyenne County-Sherman-Wallace-Logan-Greeley-
Wichita-
Including the cities of Burlington, Arapahoe, Cheyenne Wells, 
Goodland, Sharon Springs, Oakley, Tribune, and Leoti
749 PM MDT Sat Jul 29 2017 /849 PM CDT Sat Jul 29 2017/

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM MDT /7 AM CDT/
SUNDAY...

The Flash Flood Watch continues for

* Portions of east central Colorado and Kansas, including the 
  following areas, in east central Colorado, Cheyenne County and 
  Kit Carson County. In Kansas, Greeley, Logan, Sherman, 
  Wallace, and Wichita. 

* Until 6 AM MDT /7 AM CDT/ Sunday

* Thunderstorms capable of producing very heavy rainfall in a 
  short time are expected across the watch area. 

* Flash flooding can create dangerous travel conditions on area 
  roads. Turn around...dont drown! 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that additional rainfall may result in
flash flooding. Flash flooding is a very dangerous situation.
Monitor later forecasts and be prepared to move quickly to higher
ground should flash flooding occur.

&&

$$
545 
WGUS63 KGLD 301159
FFAGLD

Flood Watch
National Weather Service Goodland KS
559 AM MDT Sun Jul 30 2017

COZ091-092-KSZ013-027-028-041-042-301300-
/O.EXP.KGLD.FF.A.0002.000000T0000Z-170730T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson County-Cheyenne County-Sherman-Wallace-Logan-Greeley-
Wichita-
Including the cities of Burlington, Arapahoe, Cheyenne Wells, 
Goodland, Sharon Springs, Oakley, Tribune, and Leoti
559 AM MDT Sun Jul 30 2017 /659 AM CDT Sun Jul 30 2017/

...FLASH FLOOD WATCH WILL EXPIRE AT 6 AM MDT /7 AM CDT/ EARLY
THIS MORNING...

The Flash Flood Watch for portions of east central Colorado and
Kansas will expire at 6 AM MDT /7 AM CDT/ early this morning.
However, light to moderate rainfall will continue across much of
the area through the day.

$$

BULLER

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood watch went out at Jul 28, 11:25 PM MDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 28, 11:25 PM MDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1125 PM MDT Fri Jul 28 2017

.SHORT TERM...(This evening through Saturday)
Issued at 145 PM MDT Fri Jul 28 2017

Upper pattern will feature a ridge centered over the southwest
CONUS with occasional shortwave energy rotating around it. At the
surface, a weakening cold front is backing into the area from
the east. Despite the lack of strong forcing, models continue to
be very wet in the short term. Precipitable water values remain
high and storm motions slow. For this evening, most models
pointing to heavy rain in northeast Colorado, possibly extending
into adjacent areas of northwest Kansas and southwest Nebraska as
the evening wears on. SBCAPE and deep layer shear support a severe
threat including large hail, with DCAPE sufficient for damaging
wind gusts. After midnight, severe threat will end but locally
heavy rain will still be possible.

On Saturday, scattered showers in the morning will become more
numerous in the afternoon. Another weak shortwave will come over
the western ridge, and the tail end of the old front will also be
in the area. Precipitable water values are high and storm motions
slow, pointing to a continued heavy rain threat. Models are all
over the place with location of heaviest rain, so confidence in
resultant QPF fields are very low to non existent. Clouds will
likely inhibit instability in the afternoon, so severe threat will
be marginal at best.

.LONG TERM...(Saturday night through Friday)
Issued at 233 PM MDT Fri Jul 28 2017

Active weather is expected to begin this long term forecast period
(Saturday night through Sunday night). Beyond that, lower levels of
thunderstorm activity are anticipated although there will still be a
few chances for storms. Current trends indicate that thunderstorm
activity won't be widespread beyond Sunday night. Beyond Monday, a
warming trend is expected with a return to more seasonable
temperatures by the end of the week. This will occur as a high
pressure ridge becomes quite dominant over the western United States.

The rest of this discussion focuses on the active weather likely
tomorrow night through Sunday night. A few factors shall contribute
to the set-up: 1. a slow moving shortwave trough moves from the
Rockies across western Kansas, 2. south winds advect bountiful
moisture in from the southeast with precipitable water readings
expected to reach 175% of normal, and 3. a stalled frontal boundary
or trough axis will remain in place, serving as a focus for
thunderstorm development.

Instability and shear parameters are favorable for a few strong to
severe thunderstorms. Marginally severe hail (1-1.5 inches) and
damaging winds appear to be the biggest threats from these storms.
The more significant threat for this period should be heavy rain and
flash flooding. As previously mentioned, storms will develop
Saturday afternoon but there remains a little uncertainty on where
development actually occurs due to the wavering front. However, most
forecast guidance does indicate that some locations in east Colorado
and western Kansas will receive heavy rain Saturday evening into
Sunday morning. The question is exactly where but someone will
likely receive flooding rains. Another question is the amount of
precipitation received this evening, which may or may not saturate
the soils, leading to a higher/lower threat for flash flooding.

A flash flood watch was considered but there was just wasn't enough
certainty to clearly delineate an area. The primary flash flood
threat is contingent on too many variables at this time and decided
to hold off. That being said, please remain alert for the latest
forecast updates regarding the heavy rain and flash flooding threat.
There is the potential there for significant rains and flash
flooding so monitoring the latest forecast is needed.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1124 PM MDT Fri Jul 28 2017

Unsettled pattern with multiple rounds of showers/thunderstorms
and possible impacts at the terminals continue to be the main
concern. Adjustments to near term TAFs were made to account for
current trends on radar and short range guidance. There is an
advertised lull in activity after 09Z through midday Monday by a
lot of guidance and this is what I favored during this update.
A round of widespread moderate to heavy showers and thunderstorms
is advertised to spread from eastern Colorado into Kansas Saturday
afternoon through the evening. There is less confidence further
north towards KMCK, so I limited thunderstorm mention to KGLD
during the afternoon/evening periods. Sub VFR conditions can't be
ruled out, but this will be more likely tied to heavier
thunderstorm activity, and confidence was too in duration/timing
to add at this time.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...RRH
AVIATION...DR
Hazardous weather outlook, Jul 28, 2:36 PM MDT, 13 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
236 PM MDT Fri Jul 28 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-292045-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
236 PM MDT Fri Jul 28 2017 /336 PM CDT Fri Jul 28 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will develop across the area this afternoon
into the overnight hours. A few severe storms, producing large hail
and damaging winds, will be possible in northeast Colorado and
adjacent counties of northwest Kansas and southwest Nebraska. Locally
heavy rainfall and flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

From Saturday into Sunday night, scattered to numerous thunderstorms
are expected. A few of these storms could become severe with large
hail and damaging winds the main threats.

The more concerning weather threat for Saturday through Sunday night will
be flash flooding. Slow moving thunderstorms producing very heavy
rainfall, potentially over the same areas repeatedly, may amplify
the flash flooding threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:09 PM MDTSpecial Weather StatementGLDCheyenne21 min
Jul 28, 6:23 PM MDTSpecial Weather StatementGLDWallace22 min
Jul 28, 6:49 PM MDTSpecial Weather StatementGLDWallace11 min
Jul 28, 7:18 PM MDTSpecial Weather StatementGLDGreeley27 min
Jul 28, 7:51 PM MDTSpecial Weather StatementGLDGreeley, Logan24 min
Jul 28, 8:30 PM MDTSpecial Weather StatementGLDGreeley60 min

Nearby

Flash Flood Watches in Kansas, 2017Flash Flood Watches in Colorado, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.